Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Little Rock, AR

May 6, 2003Newton County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 6, 2003, 7:32 PM CDT for Newton County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2003, 7:32 PM CDT (00:32 UTC)
Expired
May 6, 2003, 8:15 PM CDT
In force
43 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Newton County, AR

The radar

The Western Arkansas radar (KSRX), 125 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 6:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:21 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 6, 2:21 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
221 PM CDT TUE MAY 6 2003

.SHORT TERM...MESO ETA HAS BEEN THE BEST MODEL OF LATE DEALING WITH
THIS PROLONGED STRETCH OF CONVECTIVE WEATHER. REALLY SEE NO REASON
TO DEVIATE AT THIS POINT. OTHER MODELS IN CLOSE ENOUGH AGREEMENT
THAT A BLENDS OF SOLUTIONS IS PREFERRED.

LATEST SURFACE ANALYSIS SHOWS WARM FRONT OVER CENTRAL MISSOURI
MOVING NORTH AND LOW PRESSURE OVER NORTH CENTRAL OKLAHOMA. DRY LINE
LOCATED OVER EAST CENTRAL OKLAHOMA. AIR MASS CONTINUES TO BE PRIMED
FOR CONVECTION WITH THE DRY LINE THE TRIGGER. COPIOUS LOW LEVEL
MOISTURE AND IMPRESSIVE CAPE IN PLACE.... FAVORABLE JET DYNAMICS
ALSO IN THE MIX. ANOTHER ROUND OF SEVERE WEATHER LIKELY ACROSS THE
CWA TONIGHT. 18Z LAUNCH SHOWS SIGNIFICANT CAP OVER THE AREA WHICH
WILL DELAY CONVECTION WHICH ONLY CONFIRMS EARLIER SUSPICION THE
EVENT WILL BE LATE IN THE DAY/OVERNIGHT.

CONVECTION SHOULD CONTINUE MOST OF THE NIGHT BEFORE RELAXING A BIT
WEDNESDAY. BREAK WILL BE BRIEF AS MID LEVEL TROUGH WILL REMAIN OVER
THE WESTERN THIRD OF THE NATION AND TROUGH WILL CONTINUE TO EJECT
SHORTWAVES.  QUASI STATIONARY FRONT WILL REMAIN ACROSS THE NORTH
WITH SOUPY AIRMASS REMAINING IN PLACE. CONVECTION LIKELY ONCE AGAIN
BUT WIDESPREAD SEVERE IS NOT EXPECTED WITH THE BEST CHANCES OF
SEEING SEVERE WEATHER OVER THE CENTRAL AND NORTH. QUIET WEATHER
FINALLY RETURNS TO THE CWA ON FRIDAY BUT STILL CARRY SLIGHT CHANCE
POPS AS ENOUGH RESIDUAL MOISTURE WILL BE AROUND WITH NUMEROUS
BOUNDARIES STILL LURKING.  WENT WITH A BLEND OF FWC/MAV NUMBERS
THROUGHOUT.

.EXTENDED...MODELS IN DECENT AGREEMENT IN THE MEDIUM RANGE WITH
REGARDS TO DEVELOPING LOW FOR THE EARLY PART OF THE WEEKEND.
DIFFERENCES DO EXIST BETWEEN THE MODELS SO A BLEND OF SOLUTIONS IS
PREFERRED WITH A LEAN TOWARDS THE GFS. PACIFIC ENERGY CRASHES ON
SHORE AND DIVES INTO THE GREAT BASIN CARVING OUT A DEEP UPPER LOW.
LOW MOVES EASTWARD THROUGH THE PLAINS REACHING THE GREAT LAKES BY
SUNDAY EVENING. SURFACE REFLECTION LOCATED IN CENTRAL NEBRASKA
SATURDAY MORNING WITH TRAILING COLD FRONT INTO WESTERN TEXAS. LOW
MOVES OFF TO THE NORTHWEST AND FRONT MOVES THROUGH CWA SATURDAY AND
SATURDAY NIGHT. DYNAMICS AND MOISTURE NOT TERRIBLY IMPRESSIVE WITH
THIS SYSTEM BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE WARRANTED.
HIGH PRESSURE FINALLY BUILDS IN FOR EARLY NEXT WEEK FOR COOLER AND
DRIER WEATHER OVER THE CWA. ENOUGH MOISTURE WILL BE AROUND FOR
PARTLY CLOUDY CONDITIONS.

FCSTID = 56

HRO   57  80  63  84 /  50  50  30  30
LIT   62  84  68  87 /  40  40  30  30
HOT   63  85  68  87 /  40  40  30  20
PBF   65  85  69  88 /  40  40  30  20

.LZK...NONE.
Hazardous weather outlook, May 6, 1:05 PM CDT, 6 hours 27 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
105 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON AND EVENING.

VERY UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A DRY LINE ACROSS EASTERN OKLAHOMA IS EXPECTED TO FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. FORECAST INSTABILITY AND
VERTICAL WIND PROFILES SUPPORT THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD
INTO THE REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THESE STORMS. THERE IS A POSSIBILITY FOR
TORNADOES...PARTICULARLY NORTH A LINE FROM MENA...TO BATESVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER NORTHERN ARKANSAS DURING THE
AFTERNOON AND EVENING ON WEDNESDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...NORTHWEST OF A
LINE FROM YELLVILLE TO CLARKSVILLE. STORM ACTIVATION WILL BE LIKELY
ACROSS THE ENTIRE AREA OVERNIGHT.

55

In the hours before

Local storm report, May 6, 3:33 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
333 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    PERRYVILLE                AR   WIND DAMAGE
05/05/03   PERRY                          TREE BLOWN DOWN ON ROAD.
                                          LARGE TREE LIMBS DOWN.
                                          TELEPHONE POLE DAMAGED.
                                          ALSO REPORTED PENNY SIZED
                                          HAIL. REPORTED BY LAW
                                          ENFORCEMENT.

0305 PM    WILMAR                    AR   WIND DAMAGE
05/05/03   DREW                           TREES DOWN IN TOWN.
                                          REPORTED BY PUBLIC.

0310 PM    4 SE MONTICELLO           AR   1.75 INCH HAIL
05/05/03   DREW                           REPORTED IN THE TOWN OF
                                          ENON. REPORTED BY LAW
                                          ENFORCEMENT.

218

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:10 PM CDTSevere Thunderstorm WarningLZKPope, Searcy60 min
May 6, 8:20 PM CDTSevere Thunderstorm WarningLZKMarion45 min
May 6, 8:50 PM CDTSevere Thunderstorm WarningLZKBaxter40 min
May 6, 8:53 PM CDTSevere Thunderstorm WarningLZKVan Buren57 min
May 6, 9:10 PM CDTSevere Thunderstorm WarningLZKScott60 min
May 6, 9:19 PM CDTSevere Thunderstorm WarningLZKFulton, Izard46 min
May 6, 9:21 PM CDTSevere Thunderstorm WarningLZKStone29 min
May 6, 11:15 PM CDTSevere Thunderstorm WarningLZKCleburne30 min
May 6, 11:30 PM CDTSevere Thunderstorm WarningLZKIndependence, White45 min
May 7, 12:09 AM CDTSevere Thunderstorm WarningLZKJackson46 min
May 7, 1:06 AM CDTSevere Thunderstorm WarningLZKClark29 min
May 7, 1:34 AM CDTSevere Thunderstorm WarningLZKClark, Hot Spring61 min
May 7, 1:36 AM CDTSevere Thunderstorm WarningLZKGarland, Montgomery39 min
May 7, 2:04 AM CDTTornado WarningLZKGrant, Hot Spring46 min
May 7, 2:20 AM CDTFlash Flood WarningLZKClark, Hot Spring2 hr
May 7, 2:50 AM CDTTornado WarningLZKGrant30 min
May 7, 2:58 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski47 min
May 7, 3:17 AM CDTFlash Flood WarningLZKGrant118 min
May 7, 3:19 AM CDTTornado WarningLZKGrant, Jefferson61 min
May 7, 3:21 AM CDTFlash Flood WarningLZKFaulkner, White119 min
May 7, 3:29 AM CDTSevere Thunderstorm WarningLZKDallas46 min
May 7, 3:30 AM CDTSevere Thunderstorm WarningLZKDallas45 min
May 7, 3:57 AM CDTSevere Thunderstorm WarningLZKIndependence28 min
May 7, 4:13 AM CDTSevere Thunderstorm WarningLZKSharp32 min
May 7, 4:17 AM CDTFlash Flood WarningLZKClark, Hot Spring118 min
May 7, 4:28 AM CDTFlash Flood WarningLZKJefferson2 hr
May 7, 4:33 AM CDTSevere Thunderstorm WarningLZKCleveland32 min
May 7, 4:36 AM CDTFlash Flood WarningLZKWoodruff119 min
May 7, 4:52 AM CDTSevere Thunderstorm WarningLZKLincoln43 min
May 7, 6:30 AM CDTFlash Flood WarningLZKArkansas2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.